Florida, 2022

Funnel Cloud in Florida, November 16, 2022

November 16, 2022 · NWS MFL · 1 event in 1 county or zone

Surface heating and moisture ahead of an advancing cold front over North Florida led to the development of showers and a few thunderstorms across portions of SE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Surface heating and moisture ahead of an advancing cold front over North Florida led to the development of showers and a few thunderstorms across portions of SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 16, 2:46 PM EST, 4 minutes earlier.

Area forecast discussion, Nov 16, 2:46 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Miami FL
246 PM EST Wed Nov 16 2022

...New SHORT TERM, LONG TERM, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 222 PM EST Wed Nov 16 2022

Originating in the FL Panhandle this morning, a cold front is making
progress across the Peninsula today. As the front continues south-
southeastward, it is expected to move through South Florida tonight.
With the diurnal heating and sea breezes, there will be an
opportunity for light showers and isolated thunderstorms in the late
afternoon and evenings across the southeast. 12Z soundings confirm
the opportunity for weak to moderate convection as previously
forecasted - with CAPE values reaching 1500 J/kg and lapse rates
supporting a conditionally unstable atmosphere. PWATs are not
showing much moisture, with model indication the best chance for
showers will be over the Atlantic Ocean.

Tomorrow will be drier with an uptick in breezy wind speeds. There
is a chance for light showers, but most will remain over the Gulf
Stream waters. Conditions will be mostly cloudy with winds gusting
up to 20KT especially along the east coast.

Afternoon highs are expected to be the last day of above normal
temperatures as they reach the mid-to-upper 80s across most of south
Florida. There may be some interior locations pushing 90 degrees.
There will be numerous daily records in jeopardy today! Following
the warm day, the cold front will usher much cooler air into the
region with overnight lows cooling to near seasonal temperatures.
Lows in the interior will be in the low to mid 60s with the
eastern metro areas falling into the upper 60s. There will be
quite a spread in temperatures tomorrow. Highs near Lake
Okeechobee will struggle to reach 70 while Broward/Miami-
Dade/Monroe Counties will have no problem reaching upper 70s to
80.&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 222 PM EST Wed Nov 16 2022

The front will stall just to our south over the Straits of
Florida on Friday and Saturday, as a CONUS longwave trough remains
in place, and the mid/upper level wind flow parallels the frontal
boundary. As a result, clouds and scattered showers look to
linger over east coast metro areas on Friday, then over most of
the area on Saturday as low-level NE winds transport Atlantic
moisture over the southern peninsula in the vicinity of the
boundary.

Models for the past couple of days have been hinting at
perturbations in the mid/upper level SW flow moving from the Gulf
of Mexico across South Florida late this weekend, overriding the
moist NE-E winds near the front. This would result in the second
half of the weekend being quite gloomy and wet. PoPs for Sunday
and Monday will lean slightly on the higher side, ranging from
30% around the Gulf Coast to 50% on the East Coast. Locally heavy
rainfall is a possibility with this setup.

As we move into the early and middle part of Thanksgiving week,
models continue to show the front draped across the area with
plenty of moisture in the low and mid-levels riding over the
front. A continuation of the rather wet pattern therefore looks to
be in store.

Temperatures on Friday morning are forecast to drop into the 50s
around Lake Okeechobee and most of SW Florida, with 60s elsewhere.
This will be the coolest morning as clouds and moisture increase
over the weekend and keep lows in the 60s to around 70F. Highs
will be mainly in the 70s through the long term period, held down
primarily by clouds and precipitation as we get later into the
weekend and early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM EST Wed Nov 16 2022

VFR conditions will prevail. There will be potential for light
showers and isolated t-storms after 20Z. Confidence is low that
they will impact any TAF sites, so VCSH was not included in the
TAFs. If conditions evolve for potential convection, amendments
will be made as needed. Best chance for rain will be in the
southeast and across the Atlantic waters. Light, variable winds
will shift north overnight with stronger winds tomorrow.

&&

.MARINE...
Issued at 222 PM EST Wed Nov 16 2022

North-northeast winds will increase tonight after the frontal
passage. Small craft caution conditions are possible for most of the
forecast period as winds are expected to be in the 15-20 knot range
and seas 4-6 ft on Thursday and Friday. The winds are expected to
gradually become easterly on Saturday and Sunday and remain in the
15-20 knot range with seas 4-6 ft. Showers over the Atlantic waters
Thursday and Friday will increase in coverage over all waters as we
head into the upcoming weekend. A few thunderstorms may also develop
over the Atlantic waters by the weekend.

&&

.BEACHES...
Issued at 222 PM EST Wed Nov 16 2022

Lingering northerly swell will keep a moderate risk of rip currents
at the beaches of Palm Beach County today. The rip current risk
should begin to increase at all Atlantic beaches Thursday and
continue through the upcoming weekend due to stronger northeast-east
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            71  84  67  80 /  20  20  30  30
West Kendall     69  84  65  80 /  10  10  30  30
Opa-Locka        69  81  66  79 /  20  20  30  30
Homestead        69  83  66  79 /  10  20  30  30
Fort Lauderdale  71  80  67  79 /  20  20  30  30
N Ft Lauderdale  71  80  67  78 /  20  20  30  30
Pembroke Pines   69  80  66  79 /  20  20  30  30
West Palm Beach  69  78  66  78 /  20  20  30  20
Boca Raton       70  81  67  79 /  20  20  30  30
Naples           66  77  59  75 /  10   0  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Simmons
LONG TERM....Culver
AVIATION...Simmons
Hazardous weather outlook, Nov 16, 8:44 AM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
844 AM EST Wed Nov 16 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
171345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
844 AM EST Wed Nov 16 2022

...Moderate Risk of Rip Currents for the Palm Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: A moderate risk of rip currents will continue at the
beaches of Palm Beach County.

Lightning: An isolated thunderstorm or two are possible over
the southern Everglades and western suburbs of SE Florida this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The rip current risk will increase at the Atlantic beaches Thursday
through the upcoming weekend and early next week.

Winds and seas will increase over all local waters Thursday through
through the upcoming weekend, leading to deteriorating marine
conditions.

A few thunderstorms are possible mainly over the Atlantic waters
Thursday and Friday, then over the eastern portion of South Florida
Saturday through Tuesday. Locally heavy rainfall is also possible
over the east coast metro areas Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Miami radar (KAMX), 22 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
November 16, 2:50 PM EST to 2:53 PM EST
Where
Miami-Dade County, 2.52 mi NNW of Sweet Water
Reported by
NWS Employee
Coordinates
25.805, -80.380

A brief funnel cloud was observed from the NWS Miami office in University Park looking north, associated with a weak shower. Funnel dissipated after a few minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067107.